How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Vet
Satisfied Customers: 16289
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Vet Question Here...
Dr. Kara is online now

Our dog, a fairly large (9kg) Pekingese has ingested a 50mg

Resolved Question:

Our dog, a fairly large (9kg) Pekingese has ingested a 50mg "tetrazepam" tablet. What should we do - he's wobbly on his feet, but doesn't seem concerned.
Submitted: 1 year ago.
Category: Vet
Customer: replied 1 year ago.
Given that the medication is a muscle relaxant - a really quick answer would be very, very helpful.
Expert:  Dr. Kara replied 1 year ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry that you have been waiting for a response, but your requested expert isn't online which delayed your question coming up on the list for all to answer. I would like to help if you are still interested in an opinion. The trouble with the medication that your pup ingested is that it is not one we use in dogs, so there isn't an accepted safe dose range. Because Berber is already showing signs of the drug affecting him it is much too late to induce vomiting. The drug is already absorbed and affecting his body.Tetrazepam is an anti-anxiety drug in the benzodiazepene class, related to Valium (diazepam) and Xanax (alprazolam). These drugs can cause sedation, incoordination, weakness, disorientation, depress breathing, and cause vomiting.Some animals, especially at high doses, may initially show hyperexcitability, followed by severe lethargy and a stuperous state. Other common signs are dangerously low body temperature, low blood pressure, a fast heartbeat, and poor muscle tone.Once we see signs it is dangerous to induce vomiting as that can lead to aspiration (breathing vomit into the lungs) with their poor coordination and it is likely too late anyway.An emergency clinic can flush the stomach via a stomach tube, then by administer activated charcoal to absorb the toxin. Close monitoring is needed. Additional treatment includes fluids, and medications to support respiratory function and to control central nervous system hyperexcitability if present.The good news is that with supportive care most of these cases do well. But because Berber is an older fellow and he is showing obvious signs that the drug is affecting him an emergency clinic visit is best.Please let me know if you have any further questions.
Customer: replied 1 year ago.
Thank you. He is already showing signs of alertness and controlled movement. Happily he has not had any really distressing symptoms. He's been drinking a lot of water and seems to be walking more comfortably. We're watching him very closely.
Expert:  Dr. Kara replied 1 year ago.
Great then he may be able to get through this at home.As I mentioned though some dogs will initially be very uncoordinated and sleepy and then go through a paradoxical (reverse, unusual and unexpected) hyperactivity state and that can be dangerous for them as their heart rate and blood pressure changes rapidly. These pups can then "crash" and become very depressed/lethargic. So do keep a very close eye on him and keep him away from stairs and off furniture so he doesn't take a fall. Keep him warm and quiet and encourage him to drink as long as he is coordinated enough to do so safely.In many cases these pups come through their symptoms in about 24 hours, but in some older pups with slow liver function or with high doses we can see symptoms linger for 2-3 days.
Dr. Kara and other Vet Specialists are ready to help you

Related Vet Questions